Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 271, NWS Columbia, SC

August 29, 2011Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 29, 2011, 9:53 PM EDT for Aiken County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2011, 9:53 PM EDT (01:53 UTC)
Expired
Aug 29, 2011, 10:30 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Aiken County, SC

The radar

The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 10:23 PM EDTTSTM WND DMG5 Nne Windsor, SCHIGHWAY DEPARTMENT REPORTED TREES DOWN ALONG STATE PARK ROAD NEAR AIKEN STATE NATURAL AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 3:56 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

546 
WUUS52 KCAE 300153
SVRCAE
SCC003-300230-
/O.NEW.KCAE.SV.W.0271.110830T0153Z-110830T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
953 PM EDT MON AUG 29 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1030 PM EDT

* AT 952 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  AIKEN...AND MOVING EAST AT 15 TO 20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE AIKEN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3346 8169 3349 8177 3356 8179 3364 8171
      3372 8134 3371 8131 3356 8129 3344 8144
TIME...MOT...LOC 0152Z 265DEG 23KT 3356 8159

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 9:17 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 29, 9:17 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
917 PM EDT MON AUG 29 2011

.SYNOPSIS...
A WEAK SURFACE TROUGH...AN UPPER LEVEL DISTURBANCE...AND AN
INCREASE IN ATMOSPHERIC MOISTURE WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. FAIR
WEATHER IS EXPECTED TUESDAY AND WEDNESDAY AS WEAK HIGH PRESSURE
AND DRIER AIR BUILDS IN. UPPER LEVEL ENERGY AND SOME INCREASE IN
MOISTURE MAY PROVIDE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS
LATE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THUNDERSTORMS DIMINISHING ACROSS THE REGION AS INSTABILITY WEAKENS...EXPECT
THIS TREND TO CONTINUE WITH BEST LIFT SHIFTING TO EASTERN NORTH
CAROLINA. A COUPLE OF STRONG THUNDERSTORMS CONTINUE IN THE CENTRAL
MIDLANDS SO WILL HOLD ON TO WATCH UNTIL AT LEAST 10 PM.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
VERY LITTLE CHANGE IN THINKING FOR THE SHORT TERM PERIOD. FLAT
UPPER LEVEL RIDGING WILL TAKE PLACE OVER THE REGION INTO
WEDNESDAY...BUT HEIGHTS BEING TO FALL A BIT WEDNESDAY NIGHT INTO
THURSDAY. THE AIRMASS REMAINS RATHER DRY OVER THE CAROLINAS.
SUBSIDENCE ASSOCIATED WITH THE SURFACE AND UPPER RIDGE WILL LIMIT
CONVECTION AND WILL CONTINUE WITH A DRY FORECAST THROUGH
WEDNESDAY...BUT AS HEIGHTS BEGIN TO FALL BY THURSDAY A SLIGHT
CHANCE WILL BE INTRODUCED. HIGH TEMPERATURES WILL REMAIN NEAR
NORMAL WITH HIGHS AROUND 90. OVERNIGHT LOWS ARE EXPECTED TO BE IN
THE UPPER 60S TUESDAY THROUGH THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
LITTLE CHANGE MADE TO THE EXTENDED PERIODS. MEDIUM RANGE MODELS
ARE IN REASONABLE AGREEMENT WITH THE PATTERN DURING THIS
PERIOD...FAVORING A BUILDING UPPER RIDGE OVER THE OHIO VALLEY INTO
THE SOUTHEAST WITH TROUGHING OVER THE UPPER MIDWEST AND OFF THE
ATLANTIC COAST. BY SUNDAY/SUNDAY NIGHT THEN INTO MONDAY...A DEEP
UPPER LOW DIVES INTO THE GREAT LAKES REGION SUNDAY WHICH WILL PUSH
A FRONT AND INCREASED MOISTURE INTO THE AREA THROUGH
MONDAY...INCREASING CHANCES OF RAIN. TEMPERATURES THROUGH THE
EXTENDED PERIOD WILL BE NEAR NORMAL FOR OVERNIGHT LOWS...BUT ABOVE
NORMAL FOR AFTERNOON HIGHS. HIGH TEMPERATURES WILL GENERALLY BE IN
THE 90S THROUGH MUCH OF THE PERIOD.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
SFC TROUGH WILL REMAIN OVER THE AREA THIS EVENING ALLOWING SCTD
CONVECTION TO CONTINUE UNTIL AROUND 02Z-04Z. AFTER 05Z EXPECT SOME
LOWER-LEVEL CLOUDS TO LINGER DURING THE OVERNIGHT HOURS AS WELL AS
SOME MID-LEVEL CLOUDS. MODEL GUIDANCE HINTING AT SOME MVFR FOG AT
ALL TAF SITES DURING THE PRE-DAWN HOURS AS WELL. MAINLY SCTD CU
DEVELOPING AFTER 14Z.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED THROUGH THURSDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...77
AVIATION...
Hazardous weather outlook, Aug 29, 6:04 PM EDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT MON AUG 29 2011

GAZ040-063>065-077-SCZ015-018-020-021-025-026-302215-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-MCCORMICK-
NEWBERRY-FAIRFIELD-EDGEFIELD-SALUDA-
604 PM EDT MON AUG 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ016-022-027>031-035>038-041-302215-
CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-
ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
604 PM EDT MON AUG 29 2011

...SEVERE THUNDERSTORM WATCH 817 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS EVENING.

In the hours before

Local storm report, Aug 29, 6:38 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
638 PM EDT MON AUG 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     2 NW NORTH              33.64N 81.13W
08/29/2011                   ORANGEBURG         SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED A TREE DOWN ALONG HWY 178 TWO
            MILES NORTH OF THE TOWN OF NORTH.

0535 PM     TSTM WND DMG     5 NNW ST. MATTHEWS      33.72N 80.81W
08/29/2011                   CALHOUN            SC   PUBLIC

            PUBLIC REPORTED LARGE LIMBS DOWN AND LOTS OF LIMB DEBRIS
            IN THE ROADWAY ON COPPERHEAD ROAD NEAR CALHOUN ROAD.

0535 PM     TSTM WND DMG     5 N ST. MATTHEWS        33.74N 80.79W
08/29/2011                   CALHOUN            SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES AND POWERLINES DOWN ON
            COPPERHEAD ROAD NEAR OLD BELLVILLE ROAD.

&&

VAUGHAN
Local storm report, Aug 29, 7:32 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
732 PM EDT MON AUG 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     2 SE LEXINGTON          33.96N 81.21W
08/29/2011                   LEXINGTON          SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED POWER LINES DOWN AT THE
            INTERSECTION OF CEDARCREST ROAD AND TWO NOTCH ROAD.

0628 PM     TSTM WND DMG     1 SSW NORTH             33.60N 81.11W
08/29/2011                   ORANGEBURG         SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES DOWN NEAR THE TOWN OF
            NORTH.

&&

VAUGHAN
Local storm report, Aug 29, 7:42 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
742 PM EDT MON AUG 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND DMG     2 WNW IRMO              34.11N 81.23W
08/29/2011                   RICHLAND           SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED A TREE DOWN AT THE INTERSECTION
            OF HWY 6 AND FARMING CREEK ROAD.

&&

VAUGHAN
Local storm report, Aug 29, 8:25 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
825 PM EDT MON AUG 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND DMG     CAMDEN                  34.26N 80.61W
08/29/2011                   KERSHAW            SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED A COUPLE LARGE LIMBS DOWN AND
            TREES DOWN IN CAMDEN.

&&

VAUGHAN
Local storm report, Aug 29, 8:54 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
854 PM EDT MON AUG 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     7 NW CAMDEN             34.34N 80.70W
08/29/2011  M47 MPH          KERSHAW            SC   OFFICIAL NWS OBS

            THE NWS WIND EQUIPMENT AT LAKE WATEREE DAM REPORTED A
            WIND GUST OF 47 MPH.

&&

VAUGHAN
Local storm report, Aug 29, 9:05 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
905 PM EDT MON AUG 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     5 NNW CAYCE             34.03N 81.10W
08/29/2011                   RICHLAND           SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN IN THE ARROWWOOD ROAD
            AND BUSH RIVER ROAD AREA.

&&

VAUGHAN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:22 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter38 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.